I am experiencing hair loss...
I am experiencing hair loss, which started some three months after my mastectomy. Can this be related to the cancer? I had no follow-up treatment - drugs etc. The hair loss is not patchy, just generally all over my head. Thank you
Thank you for contacting us, we are sorry to hear of the problems you have with hair loss following your double mastectomy recently. Any surgery constitutes something of a shock and stress to the body and in your case a double mastectomy can cause stress both emotionally and physically both before and after the procedure. One effect of this can be hair loss and it is not uncommon to experience hair loss following surgery such as this. Usually it can take up to six months sometimes a little longer for the body to regain its equilibrium, given that hair usually grows at an average rate of a half and inch a month at most it can be some time before you then notice your hair regaining its normal fullness.
One other possible consequence of surgery that can also have an impact and cause thinning of hair and hair loss is a secondary iron deficiency, Iron is a necessary mineral which impacts on the strength of hair and the rate at which it can be lost.Iron deficiency can be easily detected by a simple blood test which your GP can arrange to do. Overall although your hair loss is likely to be a result of the physical stress to your system of surgery we do think it would be helpful to visit your Gp to have a chat about this. Occasionally thyroid problems resulting in a low thyroxine level in the blood can sometimes occur after surgery and this can also cause hair loss and thinning.
Your Gp can arrange to perform a simple blood test to check your thyroid and iron levels are normal and also arrange any other blood tests which they think might be helpful such as a hormone screen. In the meantime try not to worry about this too much, it is likely that the problem will settle in time once your body has fully recovered from surgery and internally this process can take up to a year. We wish you every success with this and please contact us again if we can be of any further help.
Answered by the Health at Hand nurses